Alert archive / Texas / Special Weather Statements in 2019

Special Weather Statement, NWS Austin/San Antonio, TX

October 21, 2019Gillespie County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at Oct 21, 2019, 1:21 AM CDT for Gillespie County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 21, 2019, 1:21 AM CDT (06:21 UTC)
Expired
Oct 21, 2019, 2:15 AM CDT
In force
54 min
Issued by
NWS Austin/San Antonio, TX

County Gillespie County, TX

The radar

The Austin/San Antonio radar (KEWX), 114 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 6.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2019-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1220 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2019-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1220 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
2057 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted.

319 
WWUS84 KEWX 210621
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
121 AM CDT Mon Oct 21 2019
 
TXZ188-190-210715-
Blanco TX-Gillespie TX-
121 AM CDT Mon Oct 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BLANCO AND GILLESPIE
COUNTIES UNTIL 215 AM CDT...

At 121 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oxford to 12 miles northwest of Mountain
Home. Movement was east at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Fredericksburg, Cherry Spring, Blowout, Enchanted Rock State Natural
Area, Eckert, Tivydale, Crabapple, Doss, Willow City and Harper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3046 9841 3013 9925 3014 9930 3049 9931
      3050 9929 3050 9849
TIME...MOT...LOC 0621Z 286DEG 36KT 3062 9867 3027 9955 

$$

MO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Oct 21, 12:33 AM CDT, 48 minutes earlier.

Area forecast discussion, Oct 21, 12:33 AM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1233 AM CDT Mon Oct 21 2019

.AVIATION... /06Z TAFS/
A few gusts to as high as 22 knots are feeding in the direction of an
approaching squall line. MVFR skies are most common, but a small
period of IFR cigs are expected just before the front driven squall
reaches the I-35 corridor. Squall line along and just ahead of a
cold front was noted from Junction to near Stephenville at 0530Z. The
front will be the leading edge of the deeper convection by the time
it descends on the metro cities, reaching AUS by 09Z and SAT/SSF at
11-1130Z. The deeper convection should last no more than 2 hours with
vfr skies quick to replace the rains. No significant convection is
currently expected to impact DRT. Some gusty conditions behind the
front could last about 4-6 hours, but models are quick to show
lighter winds in the afternoon.

&&

.PREV DISCUSSION... /ISSUED 706 PM CDT Sun Oct 20 2019/

AVIATION...
Isolated thunderstorms are moving toward the north east of AUS. These
storms should stay east of AUS as they continue for the next hour or
two. All terminals are VFR at this time. MVFR ceilings will develop
in the Austin and San Antonio areas later this evening and continue
overnight. A cold front will move through the region early Monday and
showers and thunderstorms Monday morning to Austin and San Antonio
and a chance at DRT. Rain chances will end by around noon. VFR
conditions will prevail Monday afternoon.

PREV DISCUSSION... /ISSUED 259 PM CDT Sun Oct 20 2019/

SHORT TERM (Tonight through Monday Night)...
The main story of the short term will be the cold front expected
through tonight into tomorrow morning. Ahead of the front another
warm afternoon is producing more record high temperatures. Just like
yesterday the warm afternoon temperatures and abundant moisture could
spark off a few late afternoon showers and thunderstorms east of the
I-35 corridor. The Texas Tech WRF and last few runs of the HRRR have
consistently shown this activity along and east of I-35 late this
afternoon into the evening hours.

Based on the latest high resolution models the front should arrive
across the Edwards Plateau and Hill Country early Monday morning
(between 2-4am), moving into the I-35 corridor between 5-7am, and
then south through the Coastal Plains by 10am. While the best upper
level jet dynamics will remain north of the area across North Texas
and Oklahoma, where SPC has an enhanced risk of severe weather,
decent CAPE and modest shear will create a small window for some
strong, and possibly a severe storm or two across the area. The main
threats will be some hail (best chances across the Hill Country early
Monday morning), and damaging winds (anywhere along the broken line
of storms). Because of this SPC does have parts of the Hill Country
and Coastal Plains in either a Day 1 or Day 2 Marginal risk. High
resolution models depict a broken line of showers and storms moving
through the area. Any of these could produce a brief heavier shower,
but general rainfall amounts should be light. The time of day (early
morning through morning hours) should also help keep the severe risk
down to just the few strong to severe storms like we saw with the
last front.

The front will quickly clear the area through the day with drier and
cooler air filtering in behind it. Sunny skies should return by
Monday afternoon with winds out of the north between 10-15 mph. Highs
tomorrow should hold in the upper 70s to lower 80s, a good 10-15
degrees cooler than highs today. Because of the drier air and
decent post frontal winds elevated fire weather will be a concern
across the Rio Grande Plains and Edwards Plateau during the
afternoon hours on Monday.

LONG TERM (Tuesday through Sunday)...
Tuesday and Wednesday will generally be mostly sunny and seasonable
across South Central Texas. Afternoon highs will be near normal for
mid to late October in the upper 70s and lower 80s. While Tuesday
will see light winds and dry air remaining in place, southerly flow
will make a return on Wednesday hastening the return of Gulf of
Mexico moisture ahead of the next cold front.

Models are still in vast disagreement with the timing of the large
upper trough and cold front for Thursday. The GFS remains the most
progressive of the models having a large upper trough across the
Plains and a cold front that arrives mid-day on Thursday. The 12z
ECMWF and 12z Canadian continued the trend of their 00z runs and
remain deeper and slower with the trough and thereby are slower with
the front. The Canadian is a nice compromise between the extremes of
the GFS and ECMWF at this point, bringing the front through Thursday
evening, with the ECMWF moving it across the area Thursday night into
Friday. Regardless of the timing the front, which looks stronger than
the front moving through tonight, should bring another good shot of
rain for most areas along with much cooler temperatures. Highs Friday
should struggle to get out of the mid 60s, and by Saturday they will
only reach into the upper 60s to near 70. This means overnight lows
in the 40s for Friday through Sunday morning. One important note
about the ECMWF and Canadian solutions is they keep the upper trough
across north Texas into the weekend, which if it verifies would keep
rain chances around behind the front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              53  80  54  82  63 /   0   0   0   0  10
Austin Bergstrom Intl Airport  49  80  51  82  61 /   0   0   0   0  10
New Braunfels Muni Airport     51  80  52  82  62 /   0   0   0  -   10
Burnet Muni Airport            50  77  51  79  60 /   0   0   0   0  10
Del Rio Intl Airport           52  84  56  84  64 /   0   0   0   0  -
Georgetown Muni Airport        49  78  52  81  61 /   0   0   0   0  10
Hondo Muni Airport             50  83  54  85  64 /   0   0   0   0  -
San Marcos Muni Airport        51  80  52  82  61 /   0   0   0  -   10
La Grange - Fayette Regional   50  80  52  82  63 /   0   0   0  -   10
San Antonio Intl Airport       53  80  55  82  65 /   0   0   0  -   10
Stinson Muni Airport           53  81  55  83  65 /   0   0   0  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Aviation...Oaks
Short-Term/Long-Term...Hampshire
Hazardous weather outlook, Oct 20, 4:04 AM CDT, 21 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
404 AM CDT Sun Oct 20 2019

TXZ171>173-183>194-202>209-217>225-228-211100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
404 AM CDT Sun Oct 20 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Late tonight into daybreak Monday a cold front will bring a
chance of thunderstorms that will be capable of approaching severe
levels. Hail and gusty winds will be the primary weather threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Areas west of Highway 281 could experience elevated fire weather
conditions with breezy and dry weather behind a cold front Monday
afternoon. Rainfall expected Monday morning over central counties
could reduce the threat of elevated fire weather conditions, but
little or no rainfall is anticipated over much of the southern
Edwards Plateau and the Rio Grand Plains. Otherwise, no hazardous
weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Oct 20, 9:43 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
943 PM CDT SUN OCT 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             SMITHVILLE              30.01N 97.16W
10/20/2019  E0.50 INCH       BASTROP            TX   PUBLIC

&&

EMP
Special weather statement, Oct 20, 10:20 PM CDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1020 PM CDT Sun Oct 20 2019

TXZ191-192-210400-
Hays TX-Travis TX-
1020 PM CDT Sun Oct 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAYS AND
SOUTHWESTERN TRAVIS COUNTIES UNTIL 1100 PM CDT...

At 1019 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dripping Springs, moving northeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Southwestern Austin, Dripping Springs, Tanglewood Forest, Lakeway,
Bee Cave, The Hills, Bear Creek, Driftwood, Shady Hollow, Barton
Creek, Manchaca, Sunset Valley, and Mount Gainor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.

&&

LAT...LON 3003 9808 3018 9819 3038 9798 3017 9778
TIME...MOT...LOC 0319Z 236DEG 19KT 3015 9807

BF
Local storm report, Oct 20, 10:29 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1029 PM CDT SUN OCT 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HAIL             1 ESE SMITHVILLE        30.00N 97.14W
10/20/2019  E1.00 INCH       BASTROP            TX   PUBLIC

&&

BMW
Special weather statement, Oct 21, 12:45 AM CDT, 36 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1245 AM CDT Mon Oct 21 2019

TXZ171-172-210645-
Llano TX-Burnet TX-
1245 AM CDT Mon Oct 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR LLANO AND NORTHWESTERN BURNET
COUNTIES UNTIL 145 AM CDT...

At 1245 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near San Saba to 6 miles south of Streeter.
Movement was east at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Burnet, Kingsland, Llano, Buchanan Dam, Gainesville, Buchanan Lake
Village, Castell, Field Creek, Inks Lake State Park, Lone Grove,
Bluffton, Valley Spring, Lake Victor, Baby Head, Prairie Mountain,
Stolz, Sunnylane, Oxford, Tow and Enchanted Rock State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3050 9860 3050 9896 3092 9896 3092 9845
      3093 9841 3096 9845 3098 9844 3101 9846
      3103 9844 3103 9799
TIME...MOT...LOC 0545Z 267DEG 39KT 3119 9879 3067 9941

MO
Special weather statement, Oct 21, 1:08 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
108 AM CDT Mon Oct 21 2019

TXZ183-184-186-210715-
Kerr TX-Val Verde TX-Edwards TX-
108 AM CDT Mon Oct 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KERR...NORTHERN
EDWARDS AND NORTHEASTERN VAL VERDE COUNTIES UNTIL 215 AM CDT...

At 108 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near South Llano River State Park to 14 miles
east of Juno. Movement was east at 45 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Mountain Home and Kerr Wildlife Management Area.

LAT...LON 3029 9931 3011 9931 3008 10089 3028 10111
TIME...MOT...LOC 0608Z 271DEG 40KT 3042 9987 3022 10089

MO
Special weather statement, Oct 21, 1:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
121 AM CDT Mon Oct 21 2019

TXZ188-190-210715-
Blanco TX-Gillespie TX-
121 AM CDT Mon Oct 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BLANCO AND GILLESPIE
COUNTIES UNTIL 215 AM CDT...

At 121 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oxford to 12 miles northwest of Mountain
Home. Movement was east at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Fredericksburg, Cherry Spring, Blowout, Enchanted Rock State Natural
Area, Eckert, Tivydale, Crabapple, Doss, Willow City and Harper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3046 9841 3013 9925 3014 9930 3049 9931
      3050 9929 3050 9849
TIME...MOT...LOC 0621Z 286DEG 36KT 3062 9867 3027 9955

MO

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 7:11 PM CDTSpecial Weather StatementEWXBastrop49 min
Oct 20, 7:48 PM CDTTornado WarningEWXBastrop, Fayette27 min
Oct 20, 8:15 PM CDTSevere Thunderstorm WarningEWXBastrop, Fayette, Lee60 min
Oct 20, 8:34 PM CDTSpecial Weather StatementEWXComal41 min
Oct 20, 8:47 PM CDTSevere Thunderstorm WarningEWXBlanco, Comal, Hays43 min
Oct 20, 9:09 PM CDTSevere Thunderstorm WarningEWXFayette, Lee25 min
Oct 20, 9:28 PM CDTSpecial Weather StatementEWXHays47 min
Oct 20, 10:20 PM CDTSpecial Weather StatementEWXHays40 min
Oct 21, 12:45 AM CDTSpecial Weather StatementEWXLlano60 min
Oct 21, 1:08 AM CDTSpecial Weather StatementEWXEdwards67 min
Oct 21, 2:07 AM CDTSpecial Weather StatementEWXBandera, Blanco, Burnet, Edwards, Gillespie, Kendall and 3 more53 min

Nearby

Special Weather Statements in Texas, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.